Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Raleigh, NC

May 26, 2006Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2006, 8:26 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 8:26 PM EDT (00:26 UTC)
Expired
May 26, 2006, 9:00 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Halifax County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:45 PM EDTTSTM WND DMGArcola, NCTREES REPORTED DOWN IN ARCOLA.
May 26, 8:45 PM EDTTSTM WND DMGEnfield, NCSEVERAL REPORTS OF TREES DOWN. CITY OF ENFIELD WITHOUT POWER.
May 26, 8:45 PM EDTHAIL 1Scotland Neck, NC
May 26, 8:50 PM EDTTSTM WND DMG8 W Scotland Neck, NCA DEPUTY SHERIFF REPORTED AT LEAST 20 TREES DOWN ALONG DOUGLAS HILL FARM ROAD BETWEEN THIRTEEN BRIDGES ROAD AND BARNHILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:12 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 270028
SVRRAH
NCC083-185-270100-
/O.NEW.KRAH.SV.W.0182.060527T0026Z-060527T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR ARCOLA...OR ABOUT 15 MILES NORTHEAST OF 
LOUISBURG...MOVING EAST AT 35 MPH. PENNY SIZED HAIL AND WINDS IN 
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THIS STORM WILL LIKELY 
MERGE INTO A LINE OF SEVERE STORMS AND AFFECT HALIFAX COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  GLENVIEW...
  ENFIELD...
  ARCOLA...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3609 7755 3610 7760 3615 7769 3614 7783
      3616 7791 3619 7794 3618 7798 3630 7816
      3641 7800 3626 7756 3613 7735 3606 7748

$$
BADGETT
1 follow-up statement
000 
WWUS52 KRAH 270052
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
851 PM EDT FRI MAY 26 2006

NCC083-185-270100-
/O.CON.KRAH.SV.W.0182.000000T0000Z-060527T0100Z/
HALIFAX NC-WARREN NC-
851 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN WARREN AND SOUTHERN HALIFAX COUNTIES...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR SCOTLAND NECK...OR ABOUT 15 MILES SOUTHEAST OF 
HALIFAX...MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE STORM WAS 
LOCATED JUST NORTHWEST OF ENFIELD. THIS STORM HAS A HISTORY OF WIND 
DAMAGE.

THE SEVERE THUNDERSTORMS WILL AFFECT THE SOUTH HALF OF HALIFAX 
COUNTY THROUGH 9 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3609 7755 3610 7760 3615 7769 3614 7783
      3616 7791 3619 7794 3618 7798 3630 7816
      3641 7800 3626 7756 3613 7735 3606 7748

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:50 PM EDT, 6 hours 36 minutes earlier.

Area forecast discussion, May 26, 1:50 PM EDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI MAY 26 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...

CONVECTION JUST BEGINNING TO FIRE AS CONVECTIVE TEMPS HAVE BEEN
REACHED. EXPECT CONVECTION TO GAIN MOMENTUM AS THE UPPER TROF
APPROACHES AND LIKELY POPS LOOK GOOD THROUGH AROUND 00Z IN THE
WEST...04Z IN THE EAST. OTHERWISE...PARTLY CLOUDY TO CLEAR BY
MORNING AS LOW LEVEL FLOW VEERS...ADVECTING IN DRIER AIR BEHIND
THE SURFACE TROF.

SATURDAY...DRY NORTHWEST FLOW TOMORROW...ANY AFTERNOON CONVECTION
WILL REMAIN WELL EAST OF THE CWFA IN THE VICINITY OF A LINGERING
TROF/SEA BREEZE ZONE NEAR THE COAST. THIS COOL AIR ADVECTION WILL BE
OFFSET BY THE BUILDING RIDGE ALOFT WITH LOW LEVEL THICKNESSES
HINTING AT FULL SUN TEMPS IN THE MID 90S. AS SUCH...WILL TREND
TOWARDS THE HIGH SIDE OF GUIDANCE TEMPS...88-92.

CONTINUED DRY SUNDAY AND MONDAY AS THE TROF IS SUPPRESSED SOUTH AS
HIGH PRESSURE BUILDS IN WITH UPPER RIDGE SETTLING OVER THE EAST
COAST. A BIT OF RELIEF FROM THE HEAT WITH NORTHEAST FLOW...
ESPECIALLY IN THE NORTHEAST QUADRANT OF THE CWFA. STILL MID AND
UPPER 80S SUNDAY...MAINLY MID 80S MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

SURFACE HIGH PRESSURE OFF IN THE ATLANTIC WITH WEAK TROUGH EXPECTED
TO APPROACH THE AREA THURSDAY NIGHT. WITH THE TROUGHS PARENT LOW FAR
TO THE NORTH AND TIMING OF ANY SYSTEM QUITE FLUID THIS FAR OUT IN
TIME... WILL CONTINUE A DRY FORECAST. MINIMAL RISK FOR AFTERNOON
CONVECTION. TEMPERATURES IN GENERAL CONTINUE ABOUT FIVE DEGREES
ABOVE NORMAL.

&&

.AVIATION...

MORE SUN THAN CLOUDS AT 18Z WITH SPOTTY SHOWERS PRODUCING TRACE
AMOUNTS OF RAIN. SLIGHTLY BETTER DYNAMICS TODAY THAN THURSDAY BUT
SIGNIFICANT DOWNSLOPE WINDS MAY BE INHIBITING CONVECTION. AREAL
COVERAGE OF CONVECTION MID TO LATE AFTERNOON STILL EXPECTED TO BE
MORE THAN THURSDAY... WHICH IS NOT SAYING MUCH. SOUTHWEST WINDS
LIGHTEN AND BECOME MORE WEST AFTER DARK...SHIFTING TO NORTHWEST
AFTER SUNRISE SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...RLH
AVIATION...RLH
Hazardous weather outlook, May 26, 4:29 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
429 AM EDT FRI MAY 26 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-270830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
429 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE NORTHWEST
TODAY. AS WINDS ALOFT INCREASE... AND AS DAYTIME HEATING CAUSES THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE... SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP. THESE STORMS ARE
LIKELY TO INCREASE AS THEY MOVE TOWARD THE EAST-SOUTHEAST INTO THE
PIEDMONT... AND MAY ORGANIZE INTO CLUSTERS OR LINES OF STRONG TO
SEVERE STORMS AS THEY MOVE FROM THE PIEDMONT INTO THE SANDHILLS
AND COASTAL PLAIN. THE MAIN THREATS ARE EXPECTED TO BE FROM
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL OF NICKEL
SIZE OR GREATER. THE RISK OF SEVERE STORMS WILL BE GREATEST
BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON...
CONTINUING THROUGH MID EVENING.

GIH

In the hours before

Special weather statement, May 26, 5:11 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT FRI MAY 26 2006

NCZ038-039-262215-
DAVIDSON-RANDOLPH-
511 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE EAST INTO DAVIDSON AND WESTERN
RANDOLPH COUNTIES THROUGH 615 PM EDT...

AT 511 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
SALISBURY... OR ABOUT 10 MILES WEST OF HIGH ROCK LAKE... MOVING EAST
AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 615 PM....
INCLUDE...HIGH ROCK LAKE...
LEXINGTON...GORDONTOWN...THOMASVILLE...TRINITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BOATERS SHOULD SEEK SAFE HARBOR.

TAKE SHELTER INDOORS WHEN THE SKY DARKENS TO THE WEST.

BADGETT
Local storm report, May 26, 5:49 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 SW LEXINGTON          35.75N 80.33W
05/26/2006  E0.75 INCH       DAVIDSON           NC   PUBLIC

            PENNY SIZED HAIL AND AT LEAST ONE TREE REPORTED DOWN IN
            CHURCHLAND.

&&

MWS
Special weather statement, May 26, 6:02 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI MAY 26 2006

NCZ078-262230-
WAYNE-
602 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 630 PM EDT...

AT 602 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MOUNT OLIVE...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SEVEN SPRINGS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

WSS
Local storm report, May 26, 7:04 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             WINSTON-SALEM           36.10N 80.26W
05/26/2006  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZED HAIL REPORTED NEAR THE INTERSECTION OF
            HIGHWAY 52 AND WEST CLEMMONSVILLE ROAD.

0635 PM     HAIL             1 SE WINSTON-SALEM      36.09N 80.25W
05/26/2006  E0.75 INCH       FORSYTH            NC   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED IN SOUTHEAST WINSTON SALEM.

&&

MWS
Local storm report, May 26, 7:07 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
707 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             GREENSBORO              36.08N 79.83W
05/26/2006  E1.00 INCH       GUILFORD           NC   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN GREENSBORO.

&&

DBI
Special weather statement, May 26, 7:58 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT FRI MAY 26 2006

NCZ041-042-270030-
JOHNSTON-WAKE-
758 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH
830 PM EDT...

AT 758 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATS CROSSROADS...OR ABOUT 13 MILES WEST OF SMITHFIELD...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLAYTON...
FLOWERS...EMIT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE BRANCHES.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville29 min
May 26, 8:09 PM EDTSevere Thunderstorm WarningRAHJohnston36 min
May 26, 8:20 PM EDTSevere Thunderstorm WarningRAHScotland25 min
May 26, 8:22 PM EDTSevere Thunderstorm WarningRAHEdgecombe23 min
May 26, 8:31 PM EDTSevere Thunderstorm WarningRAHFranklin29 min
May 26, 8:40 PM EDTSevere Thunderstorm WarningRAHDurham, Wake35 min
May 26, 8:43 PM EDTSevere Thunderstorm WarningRAHNash47 min
May 26, 9:02 PM EDTSevere Thunderstorm WarningRAHHalifax28 min
May 26, 9:11 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.